Dealing With Low Blood Sugar From Diabetes

The first time I experienced a low blood sugar episode was scary. Sweating and a pounding heart woke me out of a sound sleep in the middle of the night.

Stumbling to my desk, I tried to check my blood sugar. I had been warned about this potential side effect of the new diabetes medicine my doctor prescribed.


Sure enough, the number was way below 80. In the kitchen I pulled milk out of the fridge, and it dropped out of my hand. That woke up my daughter, who is a nurse. She came in and took over, getting me a bowl of cereal and watching until my blood sugar normalized.

Low blood sugar, or hypoglycemia, is not something I ever get used to. Because it happens so suddenly, it is always a surprise.

People with Type 1 diabetes tend to have these episodes more often than those of us with Type 2, but we can experience them as well, particularly if we’re taking certain types of medicine. Therefore, we need to know how to deal with them.

What causes hypoglycemia?
Our cells use glucose for energy. If the supply starts to run low, our bodies are supposed to react quickly by releasing more from our liver or warning us to eat something.

But having Type 2 diabetes means our system does not respond in typical ways. In addition, we may be taking oral diabetes medicines or insulin injections that lower our glucose levels.

Trying to regulate blood sugar artificially can cause lows, especially if we are under stress, get sick and can’t eat, or do some exercise without checking our blood glucose periodically. (Exercise uses up glucose and makes the body more sensitive to insulin.)

Symptoms of hypoglycemia
You may feel weak and shaky. You might begin to sweat, or your heart might start pounding. Blurred vision is another symptom. (Editor’s note: Click here for an explanation of common hypoglycemia symptoms.)

Check your blood sugar immediately when the symptoms appear. If you are driving, you must stop — don’t waste a moment.

What to do for low blood sugar
In the diabetes aisle at the pharmacy you will find glucose tablets. Typically, roughly three tablets contain 15 grams of carbohydrate (or one carbohydrate choice), which will raise blood sugar by approximately 50 points (varying from person to person). If you do not like the taste of glucose tablets, 7–8 Life Savers also contain about 15 grams of carbohydrate.

Here are some additional snacks that contain about 15 grams of carbohydrate:

• 5–6 ounces (about half a can) of regular soda (not sugar free)
• 4 ounces of fruit juice
• 8 ounces of skim milk
• 1 tablespoon of sugar

If you cannot eat or drink, or if you are throwing up, someone needs to call 9-1-1 for you because you need help right away. Also, if you just took insulin, that will keep your blood sugar low even when you are trying to raise it with snacks.

Some of us keep a glucagon kit handy for raising blood glucose levels in emergencies (glucagon is a hormone that raises blood sugar levels), but these require some preparation to use and are not cheap.

One of the best things you can do to prepare for the possibility of hypoglycemia is to tell your family and friends what to do in case you need their help. Another good option is to wear medical alert jewelry everywhere you go.

Can you avoid hypoglycemia?
You cannot always prevent sudden blood sugar drops, but there are things you can do to protect yourself from some of the causes of hypoglycemia.

Check your blood sugar before, during, and after exercise. If your level is between 70 mg/dl and 100 mg/dl before exercising, have a snack with about 15 grams of carbohydrate. (See these exercise guidelines from the Cleveland Clinic for more information.)

If you change your diet or medications, watch your blood sugar carefully.

Take your medicines at regular times and at the recommended doses. Long-acting insulin has peak times. If those occur at night or during exercise, you may experience a sugar low.

Talk to your doctor if you get sick. Different illnesses make blood sugar rise or fall, and you need to know what to do for each one.

Keep track of blood sugar lows and tell your health-care provider about them. You may be told to change the timing or doses of your medicines to prevent hypoglycemia.

There is a product known as Diabetes Sentry that looks like a watch and can help prevent overnight lows. Worn on your wrist while you sleep, it sends out an alarm if it detects sweating or a decrease in skin temperature, both of which are warning signs of low blood sugar.

For your peace of mind, please heed all the warnings you get about hypoglycemia. And wear your medical alert jewelry. Stay safe.